MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC STERNAL ZIPFIX WITH NEEDLE STERILE / 5 PACK; CERCLAGE FIXATION

WRIGHTS LANE SYNTHES USA PRODUCTS LLC STERNAL ZIPFIX WITH NEEDLE STERILE / 5 PACK; CERCLAGE FIXATION
Model Number 08.501.001.05S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Unspecified Infection (1930); Necrosis (1971); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: synthes employee.The investigation could not be completed no product was received; no conclusion could be drawn at the time of filing this report device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, the patient underwent a coronary bypass surgery.The surgeon utilized, in part, a sternal zipfix system in order to close the sternum.On (b)(6) 2018, the closure of the patient¿s sternum.The patient sought urgent care at the hospital and referred him to a surgeon.On (b)(6) 2018, the patient¿s sternal incision discharged and admitted to the hospital on (b)(6) 2018 for treatment of sternal infection.On (b)(6) 2018, the patient underwent debridement of the sternal wound to remove multiple pockets of exudative material which discovered the failed zipfix system along with tissue that was "very friable and necrosed" which required "removal of all of the fascia down to the sternal bone where multiple biopsies were taken" that confirmed extensive life-threatening infection.The debridement left the patient with a defect of the skin and muscle around the sternum which required reconstruction.On (b)(6) 2018, the patient had reconstructive surgery performed by another surgeon who harvested the large pectoralis major muscle from the patient¿s right side and surgically placed it over the entire sternal defect and modified his left pectoral muscle in a manner to facilitate closure of the wound.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthese is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthese has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthese or its employees that the report constitutes an admission that the device, depuy synthese, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: b3: event year reported as 2018; however exact date of postoperative implant breakage is unknown.B6 d4: expiration date; h4 device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11: corrected data: g4: awareness date reported on follow up 1 report as november 27, 2019 but should have been january 21, 2020.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h6: code 3191 used to capture surgical intervention and medical device removal.H6: part: 08.501.001.05s lot: l424585 manufacturing site: bettlach supplier: samaplast ag release to warehouse date: (b)(6) 2017 expiry date: (b)(6) 2022 a manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.H11 corrected information: e1 e2 e3 e4 device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The complaint device was not received for investigation.The following investigation is based on the image(s) provided.The image(s) were reviewed, and the complaint condition could be not be confirmed as the breakage is not visible through the x-rays.Since the device was not returned, a dimensional inspection and a functional test were not able to be performed.A definitive assignable root cause could not be determined based on the provided information.During the investigation no product design issues or discrepancies were observed (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot part: 08.501.001.05s, lot: l424585, manufacturing site: bettlach, supplier: (b)(4), release to warehouse date: 26.July 2017, expiry date: 26.July 2022.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Additional information was received indicating: on (b)(6) 2018, the patient presented an increased drainage from his sternal incision.He underwent a thoracentesis w/ ultrasound guidance of the left chest with successful thoracentesis yielding 525ml of serosanguineous fluid done on (b)(6) 2018.On (b)(6) 2018, the patient had concerns of a sternal wound dehiscence.It was noted that his incision has increased drainage and some concerns for sternal dehiscence.Initially after the first debridement, the patient had a wound vac that was applied to the sternal defect.His previous sternal zip ties were removed intraoperatively as they had pulled through and were no longer functioning and the fact that the zip ties came undone.They did not pull through the actual sternum.On (b)(6) 2018, the patient developed a substernal infection requiring a debridement.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: b7.Correction: a1.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, the patient had reconstructive surgery performed by another surgeon who harvested the large pectoralis major muscle from the patient¿s right side and surgically placed it over the entire sternal defect and modified his left pectoral muscle in a manner to facilitate closure of the wound.His previous sternal zip ties were removed intraoperatively as they had pulled through and were no longer functioning and the fact that the zip ties came undone.They did not pull through the actual sternum.On (b)(6) 2017, the patient presented chest pain.The patient reported that he awoke from sleep around midnight the previous night to admission.He said the chest pain radiates to his arm and neck.The patient described substernal pressure with radiation to his left arm associated with shortness of breath.The patient also reports aching in his lower extremities with exertion over 100 yards.On (b)(6) 2018, the patient underwent a coronary bypass surgery.The surgeon utilized, in part, a sternal zipfix system in order to close the sternum.On (b)(6) 2018, while resting at home, the closure of the patient¿s sternum, which was accomplished with the zipfix system, failed when he sneezed.The patient sought urgent care at the hospital and referred him to a surgeon.On (b)(6) 2018, the patient noticed discharge from his sternal incision and contacted the surgeon who admitted him into the hospital on march 19, 2018 for treatment of sternal infection.On (b)(6) 2018, the patient underwent debridement of the sternal wound to remove multiple pockets of exudative material which discovered the failed zipfix system along with tissue that was "very friable and necrosed" which required "removal of all of the fascia down to the sternal bone where multiple biopsies were taken" that confirmed extensive life-threatening infection.The debridement left the patient with a defect of the skin and muscle around the sternum which required reconstruction.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: b6, h6: new photos (9 images) were added on 3aug2020.The zipfix ties were removed and it not possible to see whether the ties were broken.The complaint is still not confirmed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10: additional narrative: a4, b7.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: b7 d6 device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: b6, b7.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STERNAL ZIPFIX WITH NEEDLE STERILE / 5 PACK
Common Device Name
CERCLAGE FIXATION
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
Manufacturer (Section G)
WERK BETTLACH (CH)
muracherstrasse 3
bettlach 2544
SZ   2544
Manufacturer Contact
kara ditty-bovard
1302 wrights lane east
west chester, PA 19380
6103142063
MDR Report Key9483619
Report Number2939274-2019-62699
Device Sequence Number17140626
Product Code JDQ
UDI-Device Identifier20887587025985
UDI-Public(01)20887587025985
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K110789
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/26/2022
Device Model Number08.501.001.05S
Device Catalogue Number08.501.001.05S
Device Lot NumberL424585
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/27/2019
Supplement Date Received by Manufacturer11/27/2019
01/23/2020
01/21/2020
06/03/2020
07/02/2020
07/13/2020
07/13/2020
08/03/2020
09/25/2020
11/06/2020
11/13/2020
08/16/2021
11/05/2020
06/16/2022
Initial Report FDA Received Date12/17/2019
Supplement Report FDA Received Date01/22/2020
01/23/2020
01/24/2020
06/05/2020
07/07/2020
07/15/2020
07/20/2020
09/03/2020
09/30/2020
11/11/2020
11/16/2020
09/08/2021
12/03/2021
07/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/26/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient Weight135 KG